Title: Menstrual Disturbances During Electroconvulsive Therapy: the Forgotten Adverse Effect: Case Report and Review of the Literature
Authors: Sienaert, Pascal ×
Geeraerts, Ineke #
Issue Date: Mar-2013
Publisher: Lippincott-Raven Publishers
Series Title: Journal of ECT vol:29 issue:1 pages:58-60
Abstract: BACKGROUND: A transient but robust increase in prolactin levels during and after electroconvulsive therapy (ECT) has been shown repeatedly. Reports on menstrual disturbances during a course of ECT are scarce. METHODS: The case of a woman treated with ECT for depression that developed menstrual disturbances early in the course of the treatment is presented. We conducted a PubMed literature search, supplemented with an Internet (Google) search using the same strategy, and a hand search of the indexes of textbooks on ECT. RESULTS: Publications on the emergence of menstrual disturbances during ECT are virtually nonexistent, although some textbooks mention amenorrhea as a possible adverse effect of ECT. The mechanism of ECT-related amenorrhea is unknown but is supposed to be related to the transient hyperprolactinemia. CONCLUSION: Electroconvulsive therapy can cause menstrual disturbances. These adverse effects are benign and transient. The exact mechanism remains unknown. More research could help to clarify the possible role of a transient but robust hyperprolactinemia.
ISSN: 1095-0680
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Research Group Psychiatry
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science